Winter Storm, Leelanau
- When
- February 19, 3:00 PM EST to February 20, 7:00 PM EST
- Where
- Leelanau forecast zone
- Reported by
- Public
- Coordinates
- 45.152, -86.038 (the zone’s center; the record gives no point)
Very light low-level flow amidst a shortwave moving over the Great Lakes lead to lake effect snow enhanced by mesoscale features, resulting in heavy snowfall across parts of the area near the Lake Michigan shoreline. 5 in Leelanau and Grand Traverse counties.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Very light low-level flow amidst a shortwave moving over the Great Lakes lead to lake effect snow enhanced by mesoscale features, resulting in heavy snowfall across parts of the area near the Lake Michigan shoreline. Snowfall totals over 12 were experienced in several areas, including two storm total reports of 17.5 in Leelanau and Grand Traverse counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 19, 12:00 PM EST, 3 hours earlier.
Area Forecast Discussion
National Weather Service Gaylord MI
1200 PM EST Fri Feb 19 2021
.UPDATE...
Issued at 1043 AM EST Fri Feb 19 2021
Upper level trough axis remains upstream of Michigan...extending
from Western Ontario thru the Upper Mississippi Valley. Weak
surface reflection (troughing) combined with lake-aggregate
troughing over the entire Great Lakes continue to produce some
light synoptic snow with embedded lake snow bands. Overall flow
remains quite weak...resulting in enhanced over-lake convergence
thanks to land breeze development overnight. Dominant band over
Northern Lake Michigan continues to stream into our Lake Michigan
shoreline along Leelanau...Benzie and Manistee counties...
producing moderate to at times heavy snowfall for these areas.
Little will change as we head into the afternoon hours. Will
certainly keep Winter Wx Advisories in tact for these 3 counties...
with 1 to 3 inches of additional snow expected this afternoon. Our
slow recovery of temps continues with afternoon highs slated to
reach into the mid to upper 20s.
&&
.NEAR TERM...(Today through Tonight)
Issued at 327 AM EST Fri Feb 19 2021
Impactful weather: Potential sneaky heavy snow for Leelanau, Benzie
and Manistee counties today into tonight.
Pattern synopsis and forecast:
Upper level troughing was just off to the west early this morning,
with upper ridging off the Atlantic coast and in the Rockies. At the
sfc, low pressure was over the Atlantic, with system snow falling
over much of the NE conus. High pressure was seen in the lower half
of the Mississippi valley back into Texas. It's sort of a mess
around nrn Michigan, inverted troughing, lake aggregate/induced
troughing was seen over the western Great Lakes, with a light wind
field leading to land breezes and noticeable mesolows, certainly one
over eastern Lake Superior and another in nrn Lake Michigan, just
west of the Fox Islands (you can actually see the rotation on latest
MRMS imagery). The upper trough was supporting some light system
snow out over Wisconsin and upper Michigan, which was also helping
feed overlake instability/snow showers in mid Lake Michigan, with
inversion heights over 10kft. This will be the concern for the day.
The light wind regime will hold through today and tonight as the
pressure gradient will be weak. The lake induced sfc troughing is
likely to remain in place, as sfc high pressure slowly tries to work
in over the western Great Lakes. The upper troughing moves in over
nrn Michigan through tonight, with overall weak forcing set to move
in this afternoon, mainly via DPVA. This might help spark some
diurnal snow shower activity, but again, this is not the main
concern. The concern will be for the aforementioned Lake Michigan
mesolow to drift inland with the upper troughing, and those high
inversion heights possibly leading to robust snow showers for
Leelanau county southward. Can foresee periods of poor visibility,
rapid snowfall rates and quick snow accumulation. Not really liking
the hi-res QPF output, which seems low compared to the amount of
instability currently being seen. I already raised forecast QPF and
resultant potential snowfall totals (3-6 inches across the area of
concern...locally higher). Per coordination with GRR, will hoist a
winter weather advisory for Leelanau county southward through
Manistee. This will run through tonight, as additional accumulations
are expected as 1000-850mb winds turn out of the west/WNW.
Highs today will be in the middle to upper 20s. Lows tonight will be
in the single digits above zero, to the teens near the Lake Michigan
coast from Leelanau county southward.
&&
.SHORT TERM...(Saturday through Sunday)
Issued at 327 AM EST Fri Feb 19 2021
High Impact Weather Potential: Minor.
Pattern Synopsis/Forecast:
Weak shortwave moving out of the region early Saturday will allow a
few lake effect snow showers to linger over the northern Lakes
through the early part of the day. Weak troughing will try to hold
on just to our north...but should ultimately be shunted away as
broad upper-level ridging moves into the Great Lakes for Saturday
night into Sunday morning. Troughing to our west looks to deepen and
progress eastward through the day Sunday as upper level jet max
moves onshore along the Pacific coast of North America.
Primary Forecast Concerns: Lingering lake effect Saturday
morning...lows Saturday night...widespread snow Sunday.
With shortwave troughing lingering over the area...as well as 850
temps in the teens...sufficient for over-lake instability...would
not be surprised to see lake effect hang around through at least the
first part of Saturday. However...with synoptic moisture
departing...subsidence on the increase...and 850 temps rising
through the day Saturday as ridging to our west begins to move
in...would expect lake effect to for the most part diminish through
the day (though lake effect is to some degree the glitter of the
weather world...hard to get rid of once it's there, that is).
As subsidence and upstream ridging begin to take control of the
weather across the Great Lakes Saturday night...will have to keep an
eye on cloud cover and, subsequently, low temps...as winds would
tend to go light with high pressure overhead. Inherited forecast
shows lows in the 0-10 degree range across most of the CWA,
especially inland from the lakes. Would not be surprised to see a
few spots fall below that if skies do clear out enough.
Otherwise...next item of note will be the system Sunday...as
troughing across the central CONUS treks eastward. Current guidance
suggests that the surface low could track across the Great
Lakes...which, combined with synoptic moisture and jet-level ascent
(as upper-level jet precedes the shortwave trough), could mean some
accumulating snow for the Great Lakes region later Sunday afternoon
into Sunday night. ATTM...signals point towards highest
amounts across central lower...though it could clip our
southern/southeast counties. Something to keep an eye on in the next
few shifts. Fortunately (unless you are a huge fan of snow),
Sunday's system looks relatively progressive; shortwave stays
primarily positively tilted...so do not expect any sort of massive
intensification attm. Run to run consistency...as well as inter-
model consistency...seems to have improved over the last few
runs...though there is still much to nail down between now and
Sunday...considering, for example, that the most recent run has
slowed the timing down to some degree. Even so...given the
reasonable chance that there will be people traveling southward
through the state Sunday afternoon after playing in the snow up
here, might be a good idea to start at least thinking about
messaging snow potential for the end of the weekend...even though
attm amounts do not look terribly huge or worrisome.
.LONG TERM...(Sunday night through Thursday)
Issued at 327 AM EST Fri Feb 19 2021
High Impact Weather Potential: Minimal attm.
System will be quick to depart the region Sunday night into
Monday, given progressive flow aloft. Will have to watch Monday
night into Tuesday for some additional snowfall chances as a
shortwave and associated surface low passes well to our north...but
drags a bit of troughing and synoptic moisture through the Great
Lakes. There is a fair bit of uncertainty for mid-week and beyond
attm...primarily surrounding how the pattern evolves beyond
Tuesday...with recent guidance trending things back towards normal
after perhaps a run at above normal temps for early/mid-week next
week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1200 PM EST Fri Feb 19 2021
Weak northerly flow lake effect snow showers will continue to
stream into mainly far NW Lower Michigan along and west of US-131
thru tonight. Conditions will drop to MVFR/IFR at TVC and MBL
within some of the more persistent and heavier snow showers.
Remaining lake snow showers will diminish and eventually end on
Saturday as subsidence strengthens...further low level drying
takes place and our persistently very cold airmass further
moderates. Surface winds will remain mostly light/variable thru
Saturday.
&&
.MARINE...
Issued at 327 AM EST Fri Feb 19 2021
A weak pressure gradient and sub advisory criteria winds can be
expected over the Great Lakes today through Saturday, as a sfc
trough departs east, and high pressure settles into the region. The
gradient tightens up Saturday night and especially Sunday, ahead of
the next low pressure system that will bring some fairly widespread
snow.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until 4 AM EST Saturday for MIZ020-025-
031.
LH...NONE.
LM...NONE.
LS...NONE.
&&
UPDATE...MR
NEAR TERM...SMD
SHORT TERM...FEF
LONG TERM...FEF
AVIATION...MR
MARINE...SMDHazardous Weather Outlook National Weather Service Gaylord MI 332 AM EST Fri Feb 19 2021 MIZ016>018-020>036-041-042-086>088-095>099-200845- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 332 AM EST Fri Feb 19 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. Accumulating lake effect snow is expected for some coastal counties of northwest lower Michigan today and tonight. Please see the latest winter weather advisory for further details. Ongoing cold temperatures and ice development on area rivers and streams may result in ice jams and localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Accumulating system snow is expected late Sunday afternoon and Sunday night. Ongoing cold temperatures and ice development on area rivers and streams may result in ice jams and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-200845- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 332 AM EST Fri Feb 19 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. &&
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945049, 945050, 945052, 945051.